Giving antibiotics like penicillin to infants can increase the risk of developing allergies later in childhood, finds study

Researchers found that every additional exposure to a unique class of antibiotics significantly increased the associated development of allergic disease. The reason could be that exposure to multiple antibiotics may negatively affect the gut bacteria of an infant


                            Giving antibiotics like penicillin to infants can increase the risk of developing allergies later in childhood, finds study
Administration of more than one class of antibiotics associated with increased risk, most notably asthma and allergic rhinitis (Getty Images)

Antibiotics that are commonly prescribed for infants — such as penicillin, cephalosporin, and macrolide — could lead to an increased risk of developing allergies in early childhood.

An analysis of 798,426 children shows that the commonly prescribed antibiotics during infancy are associated with the subsequent diagnosis of an allergic disease.

Administration of more than one class of antibiotics was associated with increased risk, most notably for asthma and allergic rhinitis. This association, say researchers from the Uniformed Services University of the Health Sciences, Bethesda, Maryland, persisted even after adjusting for the total days of antibiotics given.

According to researchers, exposure to multiple antibiotics may negatively affect the gut bacteria of an infant.

"We found that all commonly administered classes of antibiotics were associated with an increase in allergic disease which was quite surprising given their different mechanisms of action," study author Air Force 2nd Lt Sidney Zven tells MEA WorldWide (MEAWW).

"This led us to believe that despite each antibiotic's unique alteration to the gut biome, any alteration increases the risk of future development of an allergic disease," Zven added.

The study evaluated antibiotic administration in infants less than 6 months of age. They found that all commonly administered classes of antibiotics were associated with an increase in allergic disease (Getty Images)

The study evaluated antibiotic administration in infants less than 6 months of age. "Our research established association and not causality between antibiotic administration in infants less than 6 months and future development of allergic disease," Zven, a medical student at the Uniformed Services University of the Health Sciences, tells MEAWW.

Zven adds, "We feel that this finding is extremely important in the pediatric community in continuing to promote antibiotic stewardship and to continue fostering communication between providers and parents."

Among the 798,426 children in the study, there were 162,605 filled prescriptions for antibiotics (penicillin, 96,793 prescriptions or 59.5%); macrolide, 21,347 prescriptions or 13.1%); cephalosporin, 21,284 prescriptions or 13.1%); penicillin with β-lactamase inhibitor, 15,811 prescriptions or 9.7%); and sulfonamides, 6,212 prescriptions or 3.8%).

There were 664,710 children (83.3%) who were prescribed no classes of antibiotic, 109,341 children (13.7%) prescribed 1 class, 20,358 (2.5%) prescribed 2 classes, 3,543 (0.44%) prescribed 3 classes, and 474 children (0.06%) prescribed 4 or more classes of antibiotics during the first 6 months of their life. Data for children in the cohort were available for a median of 4.6 years.

"All types of antibiotic classes assessed were associated with significant increased adjusted hazard ratios for any outcome of allergic disease. The hazard ratios were lowest for sulfonamides (1.06) and 1.19 or greater for all the other classes," states the study published in JAMA Pediatrics.

Children prescribed an additional class of antibiotic had increased risk for each subtype of allergic disease — the adjusted hazard ratios were 1.08 for any food allergy, 1.08 for anaphylaxis, 1.47 for asthma, 1.13 for atopic dermatitis, 1.33 for allergic rhinitis, 1.18 for allergic conjunctivitis, and 1.11 for contact dermatitis.

The numbers, say experts, mean that being prescribed an antibiotic increased the risk of developing an allergic disease later anywhere from 8% for food allergy to 13% for atopic dermatitis and 47% for asthma.

Adjusted hazard ratios for allergic diseases in children: Being prescribed an antibiotic increased the risk of developing an allergic disease later anywhere from 8% for food allergy to 13% for atopic dermatitis and 47% for asthma. (JAMA Pediatrics)

"We found that every additional exposure to a unique class of antibiotics significantly increased the associated development of the allergic disease. This was also surprising and furthered the theory that antibiotics each uniquely affect the gut biome and that their effect is cumulative," Zven tells MEAWW.

Zven adds, "Finally, we found that for every additional day of antibiotic prescription length, there was not an increased association with allergic disease. This finding was particularly surprising and suggests gut biome alteration with the initial administration of an antibiotic."

The study explains that antibiotic administration negatively affects the microbiome by decreasing bacterial diversity, and this has been associated with allergic disease.

The researchers recommend further research to study the causality between antibiotic administration and the development of an allergic disease.

Disclaimer : This article is for informational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.